Posted by: Mandy | 2008/09/01


Have been advised to have one fitted because of heavy periods and pain. However, the doctor made no mention of any side effects, and did not elaborate on this device at all. I have heard that some people experience mood swings and weight gain, amongst other things. Since I am battling to lose weight as it is, this is the last thing I would want! What is the truth regarding side effects, and is this advisable - my impression is that the primary purpose is actually birth control, not addressing heavy periods?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

Although the Mirena is a contraceptive, it is also used to manage heavy periods. Side effects, like with all medications vary from person to person. Weight gain is not a common side effect.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Tani | 2008/09/01

Hi Mandy,

I' ve had the Merena now for 3 years and I could not be happier. I never suffered from heavy periods but I' ve also heard that the Merena helps with that. I can' t remember when last I had a period. If it does happen, it' s like very light and only for a day or 2. No more PMS, no sore boobs, no weight gain, iin fact, I lost 10kg from the day I had it put in till the next year I went to the gynae, was so proud when he weighed me and he could wright down that I am 10kg lighter).

BUT............... this varies from person to person. I know of people who had it removed 4 weeks after getting it because of all the terrible side effects. But if you are lucky enough that it does work well with you, it would be the best thing you' ve ever did.

Good luck.

Reply to Tani

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.